2019 Fall Conference and Webcast

 

Register for Fall Conference and Webcast Now

For Children's Grief Awareness Month, the National Alliance for Grieving Children will again host a Fall Conference & Webcast on Children's Grief.  This year's webcast is entitled "Ethical Considerations for Grief Support after a Traumatic Death" and will take place on Friday, November 8, 2019.

This popular event will feature thought leaders from the field of childhood bereavement who appeal to a diverse audience, including, funeral service, hospice care, health care, education, mental health, child welfare, and bereavement support professionals.

Hosting a LIVE Webcast viewing event is an easy and affordable way to:
- Educate Your Community
- Offer Innovative Training to Staff, Volunteers and/or Board Members
- Enhance your local relationships by inviting social workers, local funeral professionals,hospice care workers, educators, and mental health professionals.
- Make it a Free Event or a Fundraiser! You decide to charge a fee or not.

HOST A LIVE WEBCAST VIEWING EVENT:

$200.00 - General Rate/Non-members
$150.00 - NAGC members
Want to offer CEs at your viewing event? Additional $25.00 per person for NAGC to offer 3.0 CEs through a CEU sponsor.
Continuing Education is Pending Approval

Additional Information and Downloadable Files for Local Host Sites

Register for Fall Conference and Webcast Now


Webcast Schedule:

The webcast will take place on Friday, November 8, 2019.

EASTERN TIMEZONE SCHEDULE:
11:30am-11:45am: Welcome
11:45am-12:45pm: Session 1 (1hr)
12:45pm- 1:00pm: 15 min Break
1:00pm -2:00pm: Session 2 (1hrs)
2:00pm- 2:15pm: 15 min Break
2:15pm-3:15pm: Session 3 (1hrs)
3:15pm-3:20pm Farewell
3:20pm-3:30pm: 10 min break
3:30pm-4:30pm: Optional On-Site Discussion

MOUNTAIN TIMEZONE SCHEDULE:
9:30am-9:45am: Welcome
9:45am-10:45am: Session 1 (1hr)
10:45pm- 11:00am: 15 min Break
11:00am -12:00pm: Session 2 (1hrs)
12:00pm- 12:15pm: 15 min Break
12:15pm-1:15pm: Session 3 (1hrs)
1:15pm-1:20pm Farewell
1:20pm-1:30pm: 10 min break
1:30pm-2:30pm: Optional On-Site Discussion
CENTRAL TIMEZONE SCHEDULE:
10:30am-10:45am: Welcome
10:45am-11:45am: Session 1 (1hr)
11:45pm- 12:00pm: 15 min Break
12:00pm -1:00pm: Session 2 (1hrs)
1:00pm- 1:15pm: 15 min Break
1:15pm-2:15pm: Session 3 (1hrs)
2:15pm-2:20pm Farewell
2:20pm-2:30pm: 10 min break
2:30pm-3:30pm: Optional On-Site Discussion
PACIFIC TIMEZONE SCHEDULE:
8:30am-8:45am: Welcome
8:45am-9:45am: Session 1 (1hr)
9:45pm- 10:00am: 15 min Break
10:00am -11:00am: Session 2 (1hrs)
11:00am- 11:15am: 15 min Break
11:15am-12:15am: Session 3 (1hrs)
12:15am-12:20pm Farewell
12:20pm-12:30pm: 10 min break
12:30pm-1:30pm: Optional On-Site Discussion


The webcast will stream live from Fond du Lac, WI. A local audience is to be provided by the NAGC’s local host Marian University (https://www.marianuniversity.edu/thanatology/)
Please email with any questions regarding hosting your event.

Speaker Information

Session: “Seasons of Love: Measuring a Child’s Life after Suicide”
Presented by: Janet E. McCord, PhD, FT MCCORD 2019 web

The Broadway musical “Rent” opens with the cast singing “Seasons of Love,” asking how we measure a loved one’s life. The song concludes with the thought that maybe one measures a life in terms of love. For many parents bereaved after suicide, a lifetime is measured in tears, but also in guilt, fear, shame, and stigma. For children bereaved after suicide, these same issues permeate every stage of life and can have far-reaching effects on psychosocial development. In the U.S., between 7,000 and 12,000 children are parentally bereaved by suicide each year and 60,000 youth under age 18 are impacted annually by the suicide of a relative. Youth under age 18 are impacted by suicides of friends, fellow students, community members and celebrities. This presentation will offer a brief overview of what suicide is and isn’t, and then review the literature on grief after suicide. Strategies for supporting children, teens and families after a suicide will be discussed.

Learning Objectives: Upon completion of this talk, participants will be able to:

1. Discuss at least three key factors that impact grief after suicide death.
2. Identify current theories about what leads to suicidal ideation and suicide.
3. Discuss strategies for supporting children, teens and families after a suicide in the family or community.
4. Discuss ethical implications for contemporary suicide prevention and prevention practices

About Janet E. McCord, PhD, FT

Janet McCord, PhD, FT, is Professor of Thanatology and Chair of the Edwin S. Shneidman Department of Thanatology at Marian University. She directs study/service tours to Uganda and her current research interests include traumatic loss among formerly abducted youth in Northern Uganda and subsequent healing experiences through dance, drumming, arts and education.



Session: “The Suffocated Grief of Marginalized Youth Bereaved by Homicide Loss: On Honoring our Ethical Responsibilities”

Presented by: Tashel C. Bordere, PhD, CT Tashel Bordere web

This presentation addresses cultural and ethical issues in work with marginalized youth (Black, Latino), families, and communities coping with individual and collective trauma and suffocated grief (Bordere, 2011, 2016) related to homicide loss. Drawing from research and case examples, we will explore ways in which loss and grief processes are uniquely complicated in deaths by homicide within multiple contexts - developmental, social, historical and geo-political contexts. Participants will learn about culturally conscientious and responsive strategies and strength-based practices in ethically sound work with marginalized youth and communities.

Learning Objectives: Upon completion of this talk, participants will be able to:

  1. Describe common and unique patterns of trauma, loss, and coping when deaths are caused by homicide.
  2. Identify cultural and ethical issues in addressing disenfranchisement and suffocated grief of marginalized youth bereaved by homicide, within developmental, social, historical, and political contexts.
  3. Delineate culturally responsive, evidence-based approaches to ethical work and practice with homicide survivors and communities to foster coping.

About Tashel C. Bordere, PhD, CT
Tashel C. Bordere, PhD, CT is an Assistant Professor of Human Development and Family Science and State Specialist - Youth Development at the University of Missouri-Columbia. She is a Forward Promise Fellow (Boys & Young Men of Color) and certified thanatologist. She is past editor of The Forum and past ADEC Board member. Dr. Bordere has done numerous workshops, consultations, trainings and publishes works relating to diversity and resilience through loss including a co-edited book, Handbook of Social Justice in Loss and Grief (Harris & Bordere, 2016). Her research areas include African American youth grief and adjustment to loss (homicide, Race-Based Trauma). She also developed S.H.E.D. Loss and Grief Tools.



Session: “How the Family Faces Traumatic Loss”
Presented by: Debbie & Bill Hoy Bill Hoy 215x300

Traumatic experiences such as homicides, suicides, and car crashes add an extra layer of potential complication to the experience of bereavement. But of course, deaths from natural causes can also include traumatic elements; professionals have heard family members express their shock in words like, “I knew he would die one day; I just didn’t expect it now.”

The unexpectedness of the death paired with the lack of opportunity to say goodbye makes these kinds of losses especially difficult to grieve. This workshop will overview the current thinking about the contribution of trauma to grief. Moreover, we will discover together practical ways both professionals and volunteers can be helpful—in the early hours after loss and along the difficult road ahead. Though Bill Hoy has presented about traumatic loss for most of his 35 years in practice, this topic takes on special relevance now.

In February 2017, Dr. Hoy was involved in a horrific car crash when a speeding commercial truck rear-ended his nearly stopped sedan on I-35 in Waco. While he sustained head and orthopedic injuries, his rear seat passenger, a friend of 45 years was killed and her husband in the front seat was seriously injured. Since the husband’s subsequent death, Bill is the sole survivor from the crash.

In addition to the practical evidenced-based practices for psychotherapy in loss and trauma Dr. Hoy will offer in this workshop, he and his wife will talk about their personal journey of integrating this loss into their lives. They will talk poignantly about the impact on themselves, their adult children, and their friendship circle, as well as the ways they continue to grapple with meaning in the shadow of this event. They will talk of the experienced benefits of EMDR in coping with Post-traumatic Stress Disorder, how they are managing the ongoing cognitive impacts of the brain injury, and how they have grappled with the challenges of the legal system.

Learning Objectives: Upon completion of this talk, participants will be able to:

  1. Effectively assess the role trauma plays in the bereaved individual’s experience
  2. Apply an integrative approach to bereavement in unexpected death
  3. Assist individuals as they sort through narratives and images in making meaning of the loss
  4. Enhance skills of compassionate presence, cultural customs, and open-ended questioning in supporting family members and friends after trauma
  5. Explain the impact of traumatic stress disorders (such as PTSD) on the bereavement process
  6. Provide proven intervention strategies to help the patient/client/friend effectively integrate the traumatic loss into life

About Debbie and Bill Hoy

Bill & Debbie Hoy have walked through the typical ups-and-downs of a three-decades long marriage. However, their experience in living through a fatal car crash two years ago “brought home” the professional training and experience Dr. Hoy has applied throughout his career. Walking alongside the dying and bereaved for more than 35 years, William G. (Bill) Hoy is Clinical Professor of Medical Humanities at Baylor University in Waco, Texas, a post he has held since 2012. Prior to coming to Baylor, Bill was clinical director of counseling services at Pathways Volunteer Hospice for 17 years where he oversaw the agency’s extensive community bereavement program serving more than 500 adults, children, and teens every year in a multi-cultural “village” where more than 125 languages were regularly spoken. In addition to his graduate and professional training, Dr. Hoy holds the Fellow in Thanatology (FT), the highest practice credential in death, dying, and bereavement.

Dr. Hoy’s area of scholarly interest for many years has been in the role played by the body in funeral rituals and the social support such ceremonies provide to bereaved families and communities. He and his team of students at Baylor are particularly interested in the role poverty and ethnicity play in decisions made by patients and families regarding end-of-life care and funeral options. He is author of six books, three of which are still in print, and more than 125 published educational pieces, papers, and peer-reviewed journal articles.

After receiving her Master of Divinity degree, Debbie Hoy served professionally as one of nine regional directors for the university ministry of Southern Baptists in California, directing the program at California State University Long Beach and supervising campus ministers on a half-dozen other Los Angeles-area campuses. In 2002, she “retired” to become a full-time mom to the Hoys two children. Now that the kids are “launched,” today Debbie volunteers with Bill’s medical students at Baylor (whom they affectionately call “Mama Debbie”), oversees fund development for the Kenya health care and community development program in which the Hoys are involved, and raises bees, produces honey, and raises organic vegetables for their own table and that of their friends. She also LOVES being a new Grandma to Sydney, born to Carolyn and Matt in June of this year.


Register for Fall Conference and Webcast Now


Special Thanks
Special Thanks to the organizations and individuals who will make this event possible:

NYLF RGB hi res

Additional Thanks to:
Marian University